Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2017, 4:25 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 4:25 PM PDT (23:25 UTC)
- Expired
- Sep 8, 2017, 5:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WUUS55 KVEF 082325 SVRVEF CAC071-NVC003-090015- /O.NEW.KVEF.SV.W.0050.170908T2325Z-170909T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 425 PM PDT FRI SEP 8 2017 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... North central San Bernardino County in southern California... South central Clark County in southern Nevada... * Until 515 PM PDT * At 424 PM PDT, a severe thunderstorm was located over Nipton Road Mile Marker 3, or 13 miles southeast of Primm, moving north at 20 mph. HAZARD...60 mph wind gusts and dime sized hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nipton and Nipton Road Mile Marker 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501 TIME...MOT...LOC 2324Z 185DEG 16KT 3550 11521 HAIL...<.75IN WIND...60MPH $$ JS
2 follow-up statements
012 WWUS55 KVEF 082354 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 454 PM PDT FRI SEP 8 2017 CAC071-NVC003-090015- /O.CON.KVEF.SV.W.0050.000000T0000Z-170909T0015Z/ San Bernardino CA-Clark NV- 454 PM PDT FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR NORTH CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES... At 451 PM PDT, a severe thunderstorm was located along Nipton Road or 11 miles southeast of Primm, moving north at 10 mph. HAZARD...60 mph wind gusts and low visibility due to intense rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Nipton and Nipton Road Mile Marker 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501 TIME...MOT...LOC 2351Z 185DEG 16KT 3562 11520 HAIL...<.75IN WIND...60MPH $$ JS
344
WWUS55 KVEF 090014
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
514 PM PDT FRI SEP 8 2017
CAC071-NVC003-090023-
/O.EXP.KVEF.SV.W.0050.000000T0000Z-170909T0015Z/
San Bernardino CA-Clark NV-
514 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 515 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501
TIME...MOT...LOC 0013Z 185DEG 16KT 3571 11519
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 8, 3:00 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 300 PM PDT Fri Sep 8 2017 .SYNOPSIS...Ample moisture across the region will lead to scattered to numerous thunderstorms across much of the southern Great Basin and Mojave Desert through the weekend. Any storm will be capable of producing heavy rainfall. Afternoon temperatures will cool well below normal readings through Sunday with the additional cloud cover. && .SHORT TERM...today through Sunday Thunderstorms have been increasing over much of the eastern two thirds of the forecast area this afternoon as ample moisture and instability are in place. CAPE values are generally ranging from 1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW values have also been ranging from about 1.20 inches to over an inch and a half. Storms have generally been tracking north around 20 mph, but there has been training of many of the storms leading to an increased flash flood threat. Upper low over the central California coast will help add forcing to the region over the next couple of days. This added dynamics along with the moisture in place will help keep storms going overnight, especially across Clark, Mohave and eastern San Bernardino Counties. Little changes on Saturday as moisture and strong instability will remain in place leading to another day of widespread thunderstorms that will be capable of producing flash flooding. Things are expected to start winding down Saturday night and Sunday with the moisture and instability shifting further west and affecting mainly San Bernardino County. At this time the flash flood watch does not include western San Beranrdino County, but that may change for Sunday as any thunderstorm will be capable of producing very heavy rain. It is also possible that the Flash Flood Watch may not be needed for Mohave and Clark Counties on Sunday as the greatest threat of storms shifts west. However, isolated thunderstorms will remain in the picture through Sunday over the entire area. Due to the additional cloud cover and moisture, temperatures will remain blow normal through Sunday. .LONG TERM...Monday through Thursday. By Monday morning guidance suggests that advection of new moisture into the region will be subsiding and the closed low off the California coast will shift west out to sea slightly. This is likely to result in somewhat less active conditions for Monday with the better forcing further west. That said, low-grade monsoon moisture will remain in place across much of the region allowing for at least some terrain driven storms, with the best overall chances along the western edge of the forecast area. Monday night into Tuesday will likely see the closed low begin to shift north and gradually begin to fill as it moves toward the Bay Area. This will continue the downward trend in convection, with storms becoming increasingly limited to the higher terrain of the southern Great Basin. By Wednesday, the low is expected to get caught up in the mean flow and eject east across the Great Basin as a shortwave. As it does, it will likely result in increased southwesterly breezes across the forecast area. This will also begin to scour out a great deal of the moisture in place. Just as the shortwave ejects east, another trough digs along the western CONUS Thursday and Friday, signaling a possible transition to a more fall-like pattern with overall cooler, drier, but occasionally breezy conditions. && .AVIATION...For McCarran...Afternoon scattered thunderstorms will continue around the terminals, with the potential for numerous wind shifts. Earlier thunderstorms have kept and E/NE wind, which may try to favor an east to southeast direction with continued sunshine. Otherwise expect the potential for a few more rounds of thunderstorms and associated threats with winds likely favoring east or northeast outside of thunderstorms. Overnight, thunderstorms should decrease in coverage, with just a few showers expected by daybreak, however, thunderstorms are possible in the region once again by tomorrow afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms should generally decrease over the region overnight, but additional scattered thunderstorms are expected once again by tomorrow afternoon. Winds will mainly be dominated by thunderstorm trends, with outflows from both individual cells and clusters. Expect all the usual threats of turbulence and icing. VFR should prevail, with thunderstorm ceilings only falling to just below 10 kft, and visibility in the heaviest showers only falling to 3 to 5 miles. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Wolcott AVIATION....Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:43 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 8, 12:18 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 8, 12:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 8, 1:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 3:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Sep 8, 3:38 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 4:02 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 8, 4:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 7, 5:19 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 8, 5:40 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 8, 8:50 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.